Texas, 2020

Hail in Texas, May 21, 2020

May 21, 2020 · NWS SHV · 1 event in 1 county or zone

A warm front lifted north into Southern Oklahoma, extreme Northeast Texas, and Southern Arkansas during the afternoon hours of May 21st, ahead of an area of low pressure aloft over East Texas, leftover from a decayed complex of showers and thunderstorms that affected Western and Central Texas earlier in the day. Moderate instability developed along and north of this front, with this low pressure…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north into Southern Oklahoma, extreme Northeast Texas, and Southern Arkansas during the afternoon hours of May 21st, ahead of an area of low pressure aloft over East Texas, leftover from a decayed complex of showers and thunderstorms that affected Western and Central Texas earlier in the day. Moderate instability developed along and north of this front, with this low pressure area contributing to large scale forcing for scattered showers and thunderstorms to develop during the late afternoon and early evening hours. As a result, some of these storms became severe, producing several reports of large hail across portions of Northeast Texas and Southwest Arkansas before weakening during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 2:04 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 21, 2:04 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
304 PM CDT Thu May 21 2020

.SHORT TERM.../Tonight through Friday Night/

Convection is just beginning to fire this afternoon across
portions of NE TX, just E of the well-defined MCV depicted on the
mosaic radar and visible satellite imagery. This is occurring just
S of a warm front, which has lifted N along into Srn OK into
extreme NE TX (just S of the Red River) to just S of TXK, to near
ELD as of 19Z. The latest CAMS as well as the 12Z global models
continue to suggest that convection will expand E across NE TX/SE
OK/SW AR near this front, especially as the MCV and associated
weak troughing aloft drift E across the area this evening before
exiting the area late. Still can't rule out isolated svr
convection developing late this afternoon through the evening
especially given the moderate SBCapes of 2500-3000 J/kg that has
materialized S of the front, as well as steep mid level lapse
rates present just ahead of this trough, but the lack of
sufficient deep lyr shear will keep the convection pulsy and
primarily outflow dominant before diminishing late. The NBM was
not bullish at all with Pops tonight, with very low if any pops
for the Nrn half of the area. But based on general agreement
amongst the progs, have trended quite a bit above the Blends with
mid/high chance pops mainly N of I-20 in VC and N of the front,
with likely pops for portions of SW AR. Did taper pops down to
slight chance after 06Z across the Nrn zones of SE OK/SW AR where
the warm front may still reside, although there is some suggestion
amongst the progs that the convection may temporarily reinforce
this bndry back S a bit into NE TX/possibly far Nrn LA before it
begins to slowly lift back N late. Did not stray too far from the
NBM min temps tonight, with the coolest readings expected N of the
front.

This warm front will quickly lift N of the region by mid-morning
Friday, and thus did maintain slight chance pops for the far Nrn
zones in the morning, with isolated mainly diurnal convection
possible as some of the progs suggest that weak perturbations in
the flow aloft will traverse E across the area. However, a more
defined shortwave trough will amplify Friday afternoon over the
Cntrl Plains S into OK ahead of a developing longwave trough over
the Wrn CONUS, with sct convection developing by mid to late
afternoon over much of the Srn Plains where rich theta-e advection
will continue streaming N ahead of this trough and attendant weak
cold front that will extend from SW OK NE into Ern KS. Some of
this convection may build into the far Wrn sections of E TX/SE
OK/SW AR late in the afternoon, and thus have maintained low to
mid chance pops for these areas. One or multiple clusters of
convection may develop throughout much of the evening, with steep
lapse rates and moderate SBCapes likely sustaining strong to
severe convection through the evening. Again, the NBM is again
quite low with pops across the NW zones, with MOS suggesting
likely pops for these areas. Thus, have beefed up pops to mid and
high chance for now, although it is uncertain how far SE this
convection will build on potential outflow/cold pools.

15

&&

.LONG TERM.../Saturday through Thursday/

A warm, and possibly rainy holiday weekend is in store for the Four-
States region. South/Southwest flow has firmly entrenched itself
across the area, allowing for a steady stream of Gulf moisture, and
warm-air advection to settle in. Over the next several days, peak
daytime heating will allow for isolated showers and thunderstorms to
potentially develop in the afternoon hours. This coverage will
resemble a much more "popcorn" style, rather than organized
convection.

The next chance for organized weather will come on Monday and
Tuesday, when a low-pressure will dig through the plains, and pull a
front through the area. As I've mentioned in previous AFD's,
rainfall rates with this system will be moderate to heavy at times.
Depending on the training nature of these storms, localized flash
flooding may become possible. Unfortunately, temperature drops
behind the cold front will be minor, with afternoon highs returning
to normal for this time of the year. Behind this low on Tuesday, a
cut-off low will work its way into central Texas, once again
allowing for moisture to stream in from the Gulf. This will be the
primary weather producer for the remaining long term period,
allowing for continued chances for convection during the afternoon
hours, and average to slightly above average temperatures.

/44/

&&

.PREV DISCUSSION... /issued 1248 PM CDT Thu May 21 2020/

AVIATION...
Cigs have returned to VFR across most of the terminals early this
afternoon, and this should remain the case except for portions of
extreme NE TX/SE OK/Nrn sections of SW AR near and N of a warm
front that has shifted N to just S of the Red River of NE TX to
along the AR/LA line. VFR conditions should persist S of the front
as it becomes stationary this afternoon over Srn AR, although sct
convection is expected to develop by mid to late afternoon over E
TX, which will quickly spread E into SE OK/SW AR/NW LA along the
front through early to mid evening. Have tempoed thunder mention
in for the TYR/GGG/TXK terminals, with gusty winds in excess of
30kts, vsby reductions, and extreme turbulence possible. This
convection may also affect the SHV/ELD terminals as well by early
evening, and have included VCTS mention here before the convection
diminishes. Low MVFR cigs are expected to develop late tonight
over SE TX/S LA, and quickly advance N into E TX/N LA after 08Z,
before eventually reaching the SW AR terminals by/shortly after
12Z Saturday. Some brief IFR cigs will be possible by daybreak as
well, before cigs slowly begin to lift by mid to late morning,
with VFR conditions returning areawide by midday. S winds 6-11kts
this afternoon will become SE 3-7kt after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  89  72  90 /  30  20  10  40
MLU  69  90  71  90 /  30  20  10  40
DEQ  64  85  66  88 /  50  40  50  30
TXK  67  87  69  87 /  50  30  30  30
ELD  67  89  69  89 /  50  20  10  30
TYR  69  88  71  89 /  30  20  20  30
GGG  68  89  71  90 /  30  20  10  30
LFK  71  91  72  91 /  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/44
Hazardous weather outlook, May 21, 10:04 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1104 AM CDT Thu May 21 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1104 AM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be possible again today and
tonight, mainly along and north of I-20 with an associated
Marginal Risk. While widespread severe weather is not anticipated,
a few strong to severe thunderstorms will be possible in these
areas. Damaging winds, large hail, and an isolated tornado would
be the main threats with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated shower and thunderstorm activity will likely continue
through the weekend, with increasing chances and coverage expected
through much of next work week. No hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Special weather statement, May 21, 3:15 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
415 PM CDT Thu May 21 2020

TXZ097-112-212200-
Cass TX-Bowie TX-
415 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
SOUTHEASTERN BOWIE COUNTIES UNTIL 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Naples, or 18 miles south of New Boston, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hooks, Redwater, Maud, Douglassville, Marietta and Bryans Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3307 9446 3319 9462 3351 9432 3337 9412
TIME...MOT...LOC 2115Z 221DEG 23KT 3319 9448

19

The radar

The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 21, 3:50 PM CST
Where
Cass County, 2.06 mi WSW of Douglassville
Measured
1 in hail
Reported by
Public
Coordinates
33.192, -94.354

Quarter size hail fell in the Douglassville community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884360.